Kansas, 2019

Damaging Winds in Kansas, September 2, 2019

September 2, 2019 · NWS GLD · 2 events in 1 county or zone

Thunderstorms produce isolated wind gusts around 60 mph in northwest Kansas. Some minor tree limbs were broken.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms produce isolated wind gusts around 60 mph in northwest Kansas. Some minor tree limbs were broken.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 2, 2:07 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Sep 2, 2:07 PM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
207 PM MDT Mon Sep 2 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 156 PM MDT Mon Sep 2 2019

Forecast concerns will be chance of thunderstorms through the
period. Satellite is showing an amplified pattern from the Pacific
to along the coast of eastern North America.

Tonight...As yesterday, overall setup is similar. Surface trough is a
little further east than yesterday and draped over the northwest
portion of the area. Riding over the top of this feature is a weak
shortwave trough. 700 mb temperatures continues at +16-18. Surface
temperatures were warmer today and convective temperatures were
reached sooner, and isolated thunderstorms have already begun.
Radar and satellite trends and newest model data match current
forecast and will make little if any changes. Will just have to
watch out for gusty winds due to high bases and large amounts of
Dcape.

Tuesday/Tuesday night...Cold front pushes through the area in the
morning and should be out of the area or almost out of the area
around 18z. Surface moisture and instability get pushed south of the
area, and most of the lift aloft is south of the area by mid to late
afternoon. Trend from yesterdays guidance was to dry out this
period, and based on the above will have this period dry.

When front moves through, northerly winds will become breezy to low
end windy based on pressure rises and gradient. Forecast blend
guidance high temperatures look reasonable. Temperatures should be
cooler due to early frontal passage. Recently the forecast blend
has tended to be cool. So see no reason to deviate from what it is
giving me. Little to no wind, especially in the eastern portion
of the area in the later half of the night. So trended low
temperatures down a little there.

.LONG TERM...(Wednesday through Monday)
Issued at 1259 PM MDT Mon Sep 2 2019

For the extended period the National Blended Model (MBM) has dry
conditions through Friday afternoon/evening. Followed by a surface
front moving through the region this upcoming weekend producing
showers/thunderstorms into next Monday.

Models are mostly in agreement with the MBM for the first part of
the extended as they show a upper-level ridge building over the High
Plains.

Heading into the weekend, the models are showing the ridge weakening
and allowing a series of waves to moving into and over the High
Plains from the Pacific Northwest. This will aid in the developing
of a surface front off the Front Range and impact the local area
with a wet period at the end of the extended.

After reaching highs in the lower to middle 90s on Thursday,
anticipate a cooling down into the lower 80s to upper 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1105 AM MDT Mon Sep 2 2019

Vfr conditions are expected through the period. For Kgld,
southwest winds near 20 knots with gusts around 28 knots. At 00z,
the gusts stop as the wind shifts to the south and decreases to 15
knots. At 07z the winds shift to the southwest near 14 knots in
advance of a cold front. At 15z, the winds shift to the northeast
18 knots with gusts to 27 knots.

For Kmck, south winds will be near 12 knots with gust to 21 knots
through the afternoon. At 00z, the gusts to stop with the
sustained winds remaining near 13 knots. From 05z to 12z in
advance of a cold front, the winds will be southwest near 11 knots
with low level wind shear expected during this time. At 12z, the
winds shift to the north. At 15z another wind shift occurs to the
northeast at 16 knots with gusts to 25 knots.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...BW
AVIATION...BULLER
Hazardous weather outlook, Sep 2, 10:35 AM CST, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1035 AM MDT Mon Sep 2 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1035 AM MDT Mon Sep 2 2019 /1135 AM CDT Mon Sep 2 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Near critical fire weather conditions are expected this afternoon
generally west of a line from Trenton Nebraska to Oberlin and Gove
Kansas. Outdoor burning is highly discouraged.

Isolated thunderstorms are possible from early this afternoon through
sunset generally west of a line from Benkelman Nebraska to Goodland
Kansas and Cheyenne Wells Colorado. The primary threat will be gusty
outflow winds to around 50 mph.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 2, 3:00 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
300 PM MDT Mon Sep 2 2019

COZ090-022115-
Yuma County CO-
300 PM MDT Mon Sep 2 2019

...SPECIAL WEATHER STATEMENT...

At 259 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cope, or 27 miles north of Seibert, moving northeast at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm. Locally heavy downpours are also possible.

Locations impacted include...
Abarr.

LAT...LON 3992 10264 3980 10243 3969 10270 3977 10280
      3979 10280
TIME...MOT...LOC 2059Z 238DEG 13KT 3970 10281

JN
Special weather statement, Sep 2, 3:17 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Goodland KS
317 PM MDT Mon Sep 2 2019

COZ090-022145-
Yuma County CO-
317 PM MDT Mon Sep 2 2019

...SPECIAL WEATHER STATEMENT...

At 317 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Cope, or 25 miles northwest of Bonny Reservoir,
moving northeast at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Yuma
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3970 10261 3981 10267 3989 10249 3976 10238
TIME...MOT...LOC 2117Z 232DEG 10KT 3977 10259

JN
Special weather statement, Sep 2, 5:01 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
501 PM MDT Mon Sep 2 2019

KSZ001-013-022345-
Sherman KS-Cheyenne KS-
501 PM MDT Mon Sep 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHEYENNE AND NORTHERN
SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 545 PM MDT/645 PM
CDT/...

At 500 PM MDT/600 PM CDT/, thunderstorm outflow was located along a
line extending from 3 miles south of St. Francis to 10 miles north of
Kanorado. Movement was east at 20 mph.

Winds in excess of 40 mph will be possible.

Locations impacted include...
Goodland and St. Francis.

This includes Interstate 70 in Kansas between mile markers 18 and 23.

LAT...LON 3967 10142 3928 10163 3952 10205 3961 10205
      3982 10194
TIME...MOT...LOC 2300Z 291DEG 16KT 3973 10180 3948 10199

JN

The radar

The Goodland radar (KGLD), 47 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
September 2, 5:10 PM CST
Where
Cheyenne County, 1.09 mi NW of St Francis
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.781, -101.815

One to two inch diameter branches were broken off trees.

Thunderstorm Wind, Cheyenne

When
September 2, 5:13 PM CST
Where
Cheyenne County, 0.3 mi N of St Francis
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.774, -101.799

Dispatch reported metal flagpole outside of courthouse bending during the height of the highest winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856050, 856051.